Alert archive / South Dakota / Tornado Warnings in 2014

Tornado Warning 4, NWS Rapid City, SD

June 4, 2014Fall River County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 4, 2014, 5:33 PM MDT for Fall River County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 5:33 PM MDT (23:33 UTC)
Expired
Jun 4, 2014, 6:00 PM MDT
In force
27 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 82 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:50 PM MDTTSTM WND GST 6018 S Red Shirt, SD8-10 INCH DIAMETER TREE BRANCHES DOWN...PEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:44 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 4, 5:12 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WFUS53 KUNR 042333
TORUNR
SDC047-113-050000-
/O.NEW.KUNR.TO.W.0004.140604T2333Z-140605T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
  WEST CENTRAL SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 600 PM MDT

* AT 531 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ORAL...AND MOVING EAST AT 40 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN FALL RIVER AND WEST CENTRAL SHANNON COUNTIES...EAST
  OF ORAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4339 10327 4348 10326 4349 10280 4332 10280
TIME...MOT...LOC 2333Z 270DEG 37KT 4343 10320

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JC
1 follow-up statement
515 
WWUS53 KUNR 042351
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT WED JUN 4 2014

SDC047-113-050001-
/O.EXP.KUNR.TO.W.0004.000000T0000Z-140605T0000Z/
SHANNON SD-FALL RIVER SD-
551 PM MDT WED JUN 4 2014

...THE TORNADO WARNING FOR NORTHEASTERN FALL RIVER AND WEST CENTRAL
SHANNON COUNTIES WILL EXPIRE AT 600 PM MDT/700 PM CDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

LAT...LON 4339 10327 4348 10326 4349 10280 4332 10280
TIME...MOT...LOC 2351Z 270DEG 37KT 4343 10294

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:05 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUN 4 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 302 PM MDT WED JUN 4 2014

CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER
EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER
SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN
MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE
REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF
MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND
THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT
AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY
CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM
THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH.

ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY
ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE
AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY.
SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO
FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE
MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE
EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO
THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF
NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH
COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD
TOGETHER.

ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME
SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY
MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON
THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT
CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK
HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY
OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S.

THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN
THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER
STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA
IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN
PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA
OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE
MORNING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 302 PM MDT WED JUN 4 2014

A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON
FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK
SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY
STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS
WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER
FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE
AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING.
MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER
SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE
PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE
AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE
SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG
TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK.
ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES
CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR
SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 302 PM MDT WED JUN 4 2014

SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE
EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING
WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION
TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH
DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 4, 3:29 AM MDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
329 AM MDT WED JUN 4 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050930-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST
THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND
GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 4, 4:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUN 4 2014

SDZ012-025-072-073-042330-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
453 PM MDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 530 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 7 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAINT ONGE...
  FRUITDALE...
  NISLAND...
  VALE...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4475 10343 4454 10334 4446 10378 4451 10393
      4463 10387
TIME...MOT...LOC 2253Z 249DEG 30KT 4458 10370

BUNKERS
Local storm report, Jun 4, 4:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     SAINT ONGE              44.55N 103.72W
06/04/2014  E60 MPH          LAWRENCE           SD   PUBLIC

0458 PM     HAIL             SAINT ONGE              44.55N 103.72W
06/04/2014  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 5:04 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     EDGEMONT                43.30N 103.83W
06/04/2014  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZED HAIL

&&

POJORLIE
Local storm report, Jun 4, 5:06 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     4 SW COLONY             44.83N 104.21W
06/04/2014  E60 MPH          CROOK              WY   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 5:13 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 WNW NEWELL            44.77N 103.53W
06/04/2014  E60 MPH          BUTTE              SD   TRAINED SPOTTER

            PEA SIZED HAIL

&&

POJORLIE
Local storm report, Jun 4, 5:16 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
06/04/2014  M70 MPH          LAWRENCE           SD   TRAINED SPOTTER

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:30 PM MDTSpecial Weather StatementUNRButte30 min
Jun 4, 2:21 PM MDTSpecial Weather StatementUNR39 min
Jun 4, 3:08 PM MDTSpecial Weather StatementUNRHarding52 min
Jun 4, 3:14 PM MDTSevere Thunderstorm WarningUNRHarding38 min
Jun 4, 3:21 PM MDTSevere Thunderstorm WarningUNRButte54 min
Jun 4, 4:11 PM MDTSevere Thunderstorm WarningUNRButte79 min
Jun 4, 4:15 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington30 min
Jun 4, 4:41 PM MDTSevere Thunderstorm WarningUNRFall River64 min
Jun 4, 4:53 PM MDTSpecial Weather StatementUNRLawrence37 min
Jun 4, 4:59 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade61 min
Jun 4, 5:25 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River65 min
Jun 4, 5:51 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins54 min

Nearby

Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.